Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

August 30, 2021San Diego County, California

NWS San Diego, CA issued this special weather statement at Aug 30, 2021, 12:39 PM PDT for San Diego County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 12:39 PM PDT (19:39 UTC)
Expired
Aug 30, 2021, 1:30 PM PDT
In force
51 min
Issued by
NWS San Diego, CA
Hail
0.50 in
Wind
50

County San Diego County, CA

The radar

The San Diego radar (KNKX), 54 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS86 KSGX 301939
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
1239 PM PDT Mon Aug 30 2021
 
CAZ050-058-062-302030-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
1239 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern San
Diego County through 130 PM PDT...

At 1238 PM PDT, doppler radar was tracking a strong thunderstorm 
over Pine Valley, or near Mount Laguna, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine Valley And
Boulevard, Pine Valley, Hwy S1 Between Lake Cuyamaca And Mount
Laguna, Descanso, Lake Morena, Campo and Guatay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11636 3270 11651 3290 11667 3298 11647
TIME...MOT...LOC 1938Z 146DEG 7KT 3285 11649 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 9:42 AM PDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 30, 9:42 AM PDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
942 AM PDT Mon Aug 30 2021

.SYNOPSIS...
Monsoonal moisture will bring a chance for thunderstorms for the
mountains and deserts through Tuesday, mainly in the afternoons
and evenings. Rainfall from thunderstorms could be locally heavy.
There will also be a cooling trend for inland areas. For the
middle of the week through next weekend, dry with a warming trend
for inland areas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

The morning San Diego/Miramar sounding showed that the easterly
wind flow has decreased since yesterday with a continued very dry
low level layer. Steering winds are still easterly this morning,
but winds will be veering through this evening. Hi-res models show
cells this afternoon focusing over the mountains with development
and prorogation to the north and even northeast direction. So the
rare west-of-mountain thunderstorms which occurred yesterday is
not expected to repeat. Main concerns this afternoon will be very
localized flash flooding.

The focus through Tuesday afternoon will be a monsoonal moisture
surge from the southeast. This will lead to an increasing concern
for heavy rain producing thunderstorms, especially over the lower
deserts and along the desert mountain slopes Tuesday afternoon.
There is a heightened concern for flash flooding Tuesday
afternoon/evening, especially San Diego and Riverside deserts and
slopes, where moisture levels will be highest.

Previous Discussion (Issued at 432 AM PDT Mon Aug 30 2021):

.SHORT TERM (Today through Wednesday)...
A weak upper level low pressure system off the northern Baja coast
will move slowly toward the northeast on Tuesday and into southern
California Tuesday night. Moisture will increase ahead of this low
pressure system into Tuesday with drying behind it on Wednesday.

The HRRR and workstation WRF both develop scattered thunderstorms
along convergence boundaries in the mountains during this
afternoon, some of which may migrate inland with the sea breeze.
This is consistent with the HRRR hourly threshold probabilities
for rainfall. There is greater uncertainty for thunderstorm
development on Tuesday, but greater rainfall potential for any
that may develop. There remains a slight chance of showers for
southeastern portions of the forecast area for late tonight into
Tuesday morning, but models have trended lower with rainfall
chances.

There will also be cooling of high temperatures for inland areas
for today and Tuesday with not much change for Wednesday.

&&

.LONG TERM (Thursday through Sunday)...
A trough of low pressure near the West Coast will bring drier
southwest flow aloft. There will be a gradual slow warming trend
into the weekend. Monsoonal moisture may begin to return by Sunday
and Monday. By Sunday and Monday, there is a fairly wide spread in
precipitable water values among ECMWF ensemble members for Big
Bear. Some are as dry as those for Friday, the peak of the drying
during the middle and latter part of the week, with some wetter
than those for early this week.

&&

.AVIATION...
301615Z...Coast/Valleys...BKN-OVC low clouds will slowly clear
through 20Z, with some immediate coastal locations having BKN
conditions this afternoon. Bases will be 1000-1300 ft MSL with tops
to 2200 ft MSL, and higher terrain will be obscured through 20Z.
Local vis will be 1-3 miles through 19Z below the cloud bases.
Stratus will spread back inland this evening, with coastal TAF sites
likely having cigs again 04Z-06Z Tue, and the stratus will spread up
to 30 miles inland by 12Z Tue with slow clearing Tue morning. Local
vis below 3 miles will occur 06Z-18Z Tue with higher terrain
obscured. Local vis restrictions will occur at times near fires due
to smoke through Tue morning.

Mountains/Deserts...ISO-SCT TSRA expected 19Z today-01Z Tue.
Strong up/downdrafts and gusty and erratic surface winds are
possible in/near TSRA. CB bases will be 9000 feet MSL with
tops to 40000 ft MSL. Otherwise, SCT-BKN clouds above 12000 ft MSL
and mostly unrestricted vis will prevail.

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Tuesday morning through Tuesday evening
     for Apple and Lucerne Valleys-Coachella Valley-Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/17 (Previous Discussion)
AVIATION/MARINE...Maxwell

In the hours before

Special weather statement, Aug 30, 12:39 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
1239 PM PDT Mon Aug 30 2021

CAZ050-058-062-302030-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Inland Valleys CA-
1239 PM PDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern San
Diego County through 130 PM PDT...

At 1238 PM PDT, doppler radar was tracking a strong thunderstorm
over Pine Valley, or near Mount Laguna, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine Valley And
Boulevard, Pine Valley, Hwy S1 Between Lake Cuyamaca And Mount
Laguna, Descanso, Lake Morena, Campo and Guatay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11636 3270 11651 3290 11667 3298 11647
TIME...MOT...LOC 1938Z 146DEG 7KT 3285 11649

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:38 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego42 hr
Aug 30, 11:30 AM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 30, 12:22 PM PDTAreal Flood AdvisorySGXSan Diego113 min
Aug 30, 1:17 PM PDTAreal Flood AdvisorySGXRiverside, San Diego118 min
Aug 30, 2:22 PM PDTAreal Flood AdvisorySGXRiverside113 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.